Montana, 2012

High Wind in Montana, March 29 to 30, 2012

March 29 to 30, 2012 · NWS TFX · 6 events in 6 counties and zones

A strong westerly flow aloft brought high winds to the Rocky Mountain Front and portions of the central Montana plains. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft brought high winds to the Rocky Mountain Front and portions of the central Montana plains. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 29, 9:40 PM MST, 20 minutes earlier.

Area forecast discussion, Mar 29, 9:40 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MDT THU MAR 29 2012

.UPDATE...
MADE ONLY MINOR TWEAKS TO THE FORECAST THIS EVENING. WINDS WILL
CONTINUE TO INCREASE OVERNIGHT IN ADDITION TO CLOUD COVER AFTER
MIDNIGHT. MOISTURE WILL SPREAD TOWARDS THE CONTINENTAL DIVIDE BY
MIDNIGHT WITH A MIX OF RAIN AND SNOW SHOWERS DEVELOPING OVER
MARIAS PASS AND THE HUDSON BAY DIVIDE AFTER MIDNIGHT. STRONG WEST
WINDS WILL ALSO CONTINUE ALONG THE ROCKY MOUNTAIN FRONT TONIGHT
AND SPREAD EASTWARD BY FRIDAY MORNING. MLV

&&

.AVIATION...
UPDATED 0440Z.
THE MAIN FORECAST PROBLEM WILL BE WINDS. CONFIDENCE IN FORECAST WIND
SPEEDS IS LOW TO MODERATE WHILE CONFIDENCE IN WIND DIRECTIONS IS
MODERATE. THE LOWER CONFIDENCE FOR WIND SPEEDS IS DUE TO CONTINUED
BIG DIFFERENCES AMONG GUIDANCE FOR FRIDAY AFTERNOON. ONE GUIDANCE
HAS SUSTAINED WIND SPEEDS IN THE 35 TO 45 KT RANGE WHILE ANOTHER
GUIDANCE CONTINUES TO FORECAST WIND SPEEDS MOSTLY IN THE 15 TO 25 KT
RANGE. TENDED TO SPLIT THE DIFFERENCE BETWEEN THESE EXTREMES. THERE
WILL BE WIND GUSTS OF 50 TO 60 KTS OVER THE ROCKY MOUNTAIN FRONT
TONIGHT THROUGH FRIDAY WITH WIND GUSTS OF NEAR 50 KTS OVER THE
REMAINDER OF THE EAST SLOPES OF THE ROCKY MOUNTAINS BY FRIDAY.
WESTERN MOUNTAINS WILL BECOME OBSCURED IN SNOW AROUND MIDNIGHT AND
THIS CONDITION WILL CONTINUE THROUGH FRIDAY. SHOULD ALSO SEE
SCATTERED RAIN AND SNOW SHOWERS OVER THE SOUTHWEST MOUNTAINS FRIDAY.
THE LOWER ELEVATIONS SHOULD BE VFR WITH ISOLATED RAIN SHOWERS.
SHOWERS COULD BE SCATTERED IN COVERAGE FROM KHLN TO KLWT. BLANK

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT THU MAR 29 2012/

TONIGHT THROUGH SATURDAY...AN UPPER LEVEL JET WILL BE APPROACHING
THE ROCKIES THIS EVENING AND WINDS WILL STRENGTHEN THROUGH THE
NIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE ROCKIES AND
THE HIGH WIND WATCH OVER THE PLAINS HAS BEEN CONTINUED. HIGH
PRESSURE ALOFT WILL BUILD FRIDAY NIGHT AND MOVE EAST OF THE ZONES
SATURDAY. FLOW ALOFT WILL SWITCH TO THE SOUTHWEST AND THE AIRMASS
WILL BECOME SLIGHTLY UNSTABLE. AT LOWER LEVELS...SURFACE LOW
PRESSURE WILL DEVELOP ACROSS THE PLAINS. HOWEVER...CAPES ARE NOT
VERY HIGH AND CONVECTIVE TEMPS WILL BE REACHED LATE IN THE DAY
AND THE ONLY A SLIGHT CHANCE OF THUNDER IS EXPECTED. ZELZER

SATURDAY NIGHT THROUGH THURSDAY NIGHT...SIMILAR TO THE LAST COUPLE
OF NIGHTS...THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT FOR THE
FIRST PORTION OF THE PERIOD...BUT THEY BEGIN TO DIVERGE TOWARD THE
END OF THE PERIOD. THE MAIN FEATURE IN THIS PERIOD WILL BE THE UPPER
LEVEL TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT MOVING INTO
THE AREA FROM THE PACIFIC SATURDAY INTO SATURDAY NIGHT.
PRECIPITATION WILL BECOME WIDESPREAD SATURDAY NIGHT AS THE TROUGH
MOVES INTO THE TFX AREA. HOWEVER...THE SIGNIFICANT INTRUSION OF
COOLER AIR SEEMS TO BE DELAYED UNTIL LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING AS THE PRECIPITATION IS TAPERING OFF AND WESTERLY
DOWNSLOPE WINDS INCREASE. AM STILL THINKING THAT THIS PATTERN WILL
BRING DECENT SNOWFALL TO THE MOUNTAINS...BUT AM LESS CONFIDENT THAT
ACCUMULATING SNOWFALL WILL OCCUR AT LOWER ELEVATIONS. DAYTIME
TEMPERATURES LEADING UP TO THIS EVENT WILL WARM WELL INTO THE
60S...WARMING THE GROUND SIGNIFICANTLY. THIS WILL LIKELY CAUSE
INITIAL SNOWFALL AT LOWER ELEVATIONS TO MELT. IN THE WAKE OF THE
COLD FRONT...AS MENTIONED ABOVE...WESTERLY DOWNSLOPE WINDS WILL
INCREASE ACROSS THE AREA...POSSIBLY APPROACHING HIGH WIND CRITERIA
IN SOME PLACES. TEMPERATURES COOL DOWN ABOUT 15 TO 20 DEGREES FROM
SATURDAY TO SUNDAY...BUT HIGHS SHOULD STILL BE NEAR NORMAL. THE
WEATHER PATTERN WILL THEN BECOME MORE PROGRESSIVE FOR MONDAY AND
TUESDAY. THIS WESTERLY FLOW ALOFT WILL BE QUITE BRISK WITH EMBEDDED
DISTURBANCES BRINGING PRECIPITATION MAINLY TO THE MOUNTAINS. THESE
STRONGER WINDS ALOFT MAY MIX DOWN TO THE SURFACE AT TIMES THESE TWO
DAYS...POSSIBLY APPROACHING HIGH WIND CRITERIA ONCE AGAIN...BUT
MAINLY ALONG THE ROCKY MOUNTAIN FRONT. THIS WILL ALLOW TEMPERATURES
TO WARM BACK UP TO AROUND 10 DEGREES ABOVE NORMAL BY TUESDAY. THE
UNCERTAINTY IN THIS PERIOD COMES AFTER THEN. THE MEDIUM RANGE MODELS
AGREE IN SHIFTING THE FLOW ALOFT TO A MORE MOIST SOUTHWESTERLY ONE
THROUGH THE MIDDLE OF THE WEEK...BUT THEY DO NOT AGREE ON THE TIMING
OF DISTURBANCES MOVING THROUGH THE AREA. HAVE THEREFORE KEPT NEAR
CLIMATOLOGICAL POPS WITH CONTINUED MILD TEMPERATURES UNTIL MODELS
COME INTO BETTER AGREEMENT. WILL ADDRESS THIS WEEKENDS STORM SYSTEM
AND SUBSEQUENT WIND POTENTIAL THROUGH THE EARLY PART OF THE WEEK IN
THE HAZARDOUS WEATHER OUTLOOK.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  66  37  69 /  10  20  20  20
CTB  36  59  29  60 /  10  20  20  20
HLN  41  65  37  69 /  10  30  20  20
BZN  37  66  39  71 /  10  20  20  20
WEY  32  44  34  52 /  50  50  50  30
DLN  39  60  39  66 /  10  30  20  20
HVR  36  66  34  69 /  10  10  10  20
LWT  40  63  37  68 /   0  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 AM MDT FRIDAY THROUGH FRIDAY EVENING
CASCADE...EASTERN PONDERA...EASTERN TETON...JUDITH BASIN.

HIGH WIND WARNING UNTIL MIDNIGHT MDT FRIDAY NIGHT EASTERN
GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ELEVATIONS BELOW 6000 FEET FOR GALLATIN...MADISON...
MEAGHER.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 29, 8:58 PM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
958 PM MDT THU MAR 29 2012

MTZ008-011-013>015-044-045-047-051>055-310400-
BEAVERHEAD-HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-TOOLE-LIBERTY-BLAINE-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
958 PM MDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO
MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE WAKE
OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO CAUSE
SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY NIGHT...MAINLY
IN THE MOUNTAINS. STRONG WINDS ARE ALSO A POSSIBILITY ON SUNDAY
AND CONTINUING INTO THE FIRST PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ012-046-049-050-310400-
CASCADE-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-
958 PM MDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WATCH IS IN EFFECT THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO
MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE
WAKE OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO
CAUSE SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY
NIGHT...MAINLY IN THE MOUNTAINS. STRONG WINDS ARE ALSO A
POSSIBILITY ON SUNDAY AND CONTINUING INTO THE FIRST PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-010-048-310400-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
958 PM MDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO
MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE
WAKE OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO
CAUSE SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY
NIGHT...MAINLY IN THE MOUNTAINS. STRONG WINDS ARE ALSO A
POSSIBILITY ON SUNDAY AND CONTINUING INTO THE FIRST PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

6 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
March 29, 10:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, Madison

When
March 30, 8:39 AM MST to 9:39 AM MST
Where
Madison forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways

Sustained wind speeds of 42 mph were reported at McAllister 4NNE (the Norris Hill DOT site) for several hours.

High Wind, Gallatin

When
March 30, 11:35 AM MST
Where
Gallatin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Three Forks.

High Wind, Chouteau

When
March 30, 11:37 AM MST
Where
Chouteau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

A wind gust to 60 mph was reported at Big Sandy 1NE.

High Wind, Cascade

When
March 30, 1:15 PM MST
Where
Cascade forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 62 mph was reported at Great Falls 5SW.

High Wind, Broadwater

When
March 30, 2:03 PM MST
Where
Broadwater forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at Townsend 3WNW.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367025, 367024, 367028, 367023, 367022, 367026.